AWARENESS, ATTITUDE AND PRACTICE OF HEALTH CARE PROFESSIONALS TO ADVERSE DRUG REACTION REPORTING IN NNEWI NORTH L.G.A, ANAMBRA STATE

ABSTRACT
This descriptive cross sectional survey was conducted on healthcare professionals working at different healthcare facilities in Nnewi North L.G.A of Anambra state to determine their awareness, attitude and practice to ADR reporting. The research was carried out after an approval from Nnamdi Azikiwe University teaching Hospital ethical committee. Written consent was obtained from the heads of different health facilities and informed consent was obtained from individual respondents during the administration of the questionnaires. Simple random sampling technique was used to select the health facilities studied and numbers of different professional groups sampled was proportionately determined. Consecutive recruitment method was used until the required sample was attained.
A total of 372 respondents [including 241 (64.8%) nurses/related health care workers, 109 (29.3%) doctors and 22 (5.9%) pharmacists] were studied. Two hundred and twenty one (59.4%) respondents were not aware of the existence of ADR reporting scheme in Nigeria. 241 (64.8%) of them lack the knowledge of reporting guideline. Though 85.8% of the respondents believe ADR reporting to be their professional responsibility, 310 (83.3%) suspected an ADR without reporting it, Uncertainty of reactions caused by drug, ignorance on how to report, fear, unavailability of reporting forms/guideline and lack of electronic means of reporting were mentioned as obstacles to ADR reporting.
There was indeed poor awareness (40.6%), poor attitude, and poor practice (0.9%) of ADR reporting among health professionals working in Nnewi North Local Government Area of Anambra state.

CHAPTER ONE
INTRODUCTION
1.1. HISTORICAL BACKGROUND
Adverse drug reaction (ADR) has been defined in so many ways. WHO defines ADR as any response to a drug which is noxious and unintended, and which occurs at doses normally used in man for prophylaxis, diagnosis, therapy of disease, or for the

modification of physiological function1. A definition by Karch and Lasagna2 puts ADR as any response to a drug that is noxious and unintended, and that occurs at doses used in humans for prophylaxis, diagnosis, or therapy, excluding failure to accomplish the intended purpose. The American society of health system Pharmacists (ASHP) 3 defines a significant ADR as any unexpected, unintended, undesired, or excessive response to a drug that;

Requires discontinuing the drug (therapeutic or diagnostic), Requires changing the drug therapy,

Requires modifying the dose (except for minor dosage adjustments), Necessitates admission to a hospital,

Prolongs stay in a health care facility, Necessitates supportive treatment, Significantly complicates diagnosis, Negatively affects prognosis, or Results in temporary or permanent harm, disability, or death.


Consistent with this definition, an allergic reaction (an immunologic hypersensitivity, occurring as the result of unusual sensitivity to a drug) and an idiosyncratic reaction (an abnormal susceptibility to a drug that is peculiar to the individual) are also considered ADRs. Other definitions of ADRs exist, including that of the United state Agency for Food and Drug Administration (FDA) 4.

For reporting purposes, FDA categorizes a serious ADR as one in which the patient’s outcome is death, life-threatening (real risk of dying), hospitalization (initial or prolonged), disability (significant, persistent, or permanent), congenital anomaly, or required intervention to prevent permanent impairment or damage. It should be noted that side effect {an effect with predictable frequency; an effect whose occurrence are related to the size of the dose; or an expected, well-known reaction resulting in little or no change in patient management (e.g., drowsiness or dry mouth due to administration of certain antihistamines or nausea associated with the use of antineoplastics)}, drug withdrawal, drug-abuse syndromes, accidental poisoning, and drug-overdose complications should not be defined as ADRs.4

TYPES OF ADVERSE DRUG RACTION
ADRs may be categorized in five groups. The two most common are dose related effects (type A: augmented) and effects related to abnormal interaction between patient and drug (type B: bizarre). 5

Type A: Adverse drug reactions:
Type A: (augmented) reactions are normal pharmacologic effects of the drug exaggerated to the point of being undesirable or intolerable for patients. Type A ADRs are the most common, accounting for 75-80% of those reported. 4 Reactions of this type are also called 'predictable', because they are predictable from the pharmacology of the drug, whether caused by an excessive effect of the main pharmacological action (such as hypotension with antihypertensive drugs), or by an undesired secondary pharmacological action (such as the dose-dependent adrenal suppression caused by inhaled corticosteroids, which is of particular concern in children) 4.

Type A reactions are dose-related, occurring at a dose that is too high for the individual, and tend to have a relatively high morbidity. However, because type A reactions are usually slow in onset, the associated mortality rate is lower than in type B reactions. A type A drug reaction is more likely to occur with drugs that have a narrow therapeutic index (such as theophylline), and tend to occur more often in elderly people and neonates.
In general, drugs causing type B and serious type A reactions need to be stopped, whereas drugs causing less severe type A reactions may be continued at a reduced dose.4 For type A reactions, other management options might include substitution of a similar but more selective drug, or giving additional drugs to antagonize the unwanted effects of the primary agent 3, 6. Examples - Warfarin or heparin, which causes bruising; or diphenhydramine, which causes drowsiness. Another form of type A reaction involves a drug's recognized pharmacologic property other than the primary desired one. For example, b-adrenergic blocking agents exert their effect on receptors other than those targeted in the heart and vasculature, leading to the potential of bronchospasm due to b-blockade of certain receptors in the pulmonary tree. E.g.

For more Community Medicine Projects Click here
================================================================
Item Type: Project Material  |  Attribute: 121 pages  |  Chapters: 1-5
Format: MS Word  |  Price: N3,000  |  Delivery: Within 30Mins.
================================================================

Share:

No comments:

Post a Comment

Note: Only a member of this blog may post a comment.

Search for your topic here

See full list of Project Topics under your Department Here!

Featured Post

HOW TO WRITE A RESEARCH HYPOTHESIS

A hypothesis is a description of a pattern in nature or an explanation about some real-world phenomenon that can be tested through observ...

Popular Posts